MAUDE Adverse Event Report: COOK ENDOSCOPY ZILVER EXPANDABLE METAL BILIARY STENT SYSTEM; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS

COOK ENDOSCOPY ZILVER EXPANDABLE METAL BILIARY STENT SYSTEM; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Model Number G25731
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved determined the stent was partially deployed.The stent was partially deployed 1.8 cm out of the sheath.The y-body was measured as it was received during the return.The length of the y-body was resting at 17.1 cm, indicating that the y-body was retracted at some point.The handle was pushed all the way back during the evaluation and the length of the y-body was within tolerance.The length of the catheter from the base of the handle to the distal end of the tip was greater than the minimum requirement.A functional test was performed to fully deploy the stent.The cap on the y-body was loosened per the instructions for use (ifu).When the y-body was retracted, the stent would not deploy.Several attempts were made to deploy the stent and the stent would not deploy.After several attempts to deploy the stent, the sheath below the proximal white shrink tube began to kink and bunch up.When attempting to deploy the stent, the black band on the pushing catheter that deploys the stent was advancing inside the stent and becoming slightly stuck.During our attempts to deploy the stent, the outer catheter started to become stretched and damaged in the area where the black band on the pushing catheter and the stent interface.The stent introducer system did not exhibit any kinks or bends prior to the functional test attempts.Due to the failed deployment attempts, the metal stent was manually removed.To remove the metal stent from the device, the outer sheath had to be split horizontally.The pushing catheter that is attached to the inner sheath was examined.The pushing catheter is made of an inner coil that is gold, a clear outer sheath, and two (2) black bands.The black bands are attached to the inner coil and the clear outer sheath floats between the black bands.The outer diameter of both black bands was measured using a laser micrometer.For the most distal black band the measurement meets the specification.The most proximal band was measured and meets the outer diameter tolerance.The outer diameter of the gold inner coil was also measured using a laser micrometer.The outer diameter measured meets the specification.The outer diameter of the clear outer sheath was measured and meets the specification tolerance.The length of the outer sheath was measured and meets the tolerance.A visual inspection of the pushing catheter did not observe any kinks, however the black band at the distal end of the pushing catheter appears to have some damage.The black band appears to be flared outward.It is unknown when the black band could have become damaged.A functional test was performed to see if the inner sheath would advance and retract after the stent was removed.When the y-body was manipulated the inner catheter would advance and retract with no difficulty encountered.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual product handling conditions could not be duplicated in the laboratory setting.This limits our ability to conclusively determine a cause.The instructions for use (ifu) includes the following to ensure proper use of the device: "with elevator open, advance device in short increments until it is endoscopically visualized exiting scope." "once stent delivery system is in correct position for deployment, loosen cap on proximal end of y-body.Stent is now ready for deployment." "begin deployment of stent by holding wire guide port hub stationary and slowly pulling back on y-body, while monitoring position of stent fluoroscopically.Warning: do not push delivery system up into bile duct after stent deployment has been initiated." damage to the stent introduction system can occur if the device experiences excessive pressure during use.Prior to distribution, all zilver expandable metal biliary stent systems are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that this lot met manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook zilver expandable metal biliary stent system.The stent would not deploy.There was no reportable information at this time.The device was evaluated on 02/13/2018.It was determined that the stent deployed 1.8 cm.

Brand Name
ZILVER EXPANDABLE METAL BILIARY STENT SYSTEM
Common Device Name
FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7327040
Report Number1037905-2018-00088
Device Sequence Number110184
Product Code FGE
UDI-Device Identifier10827002257310
UDI-Public(01)10827002257310(17)191102(10)W3789039
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG25731
Device Catalogue NumberZILBS-10-8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2018
Initial Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1